It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-30-2003, 05:48 PM   #1
Newbie
 
Join Date: Jan 2003
Posts: 5
2cent HB User
Post Accutane and depression?

I have been thinking about going on Accutane, but im not all that of a smiley cheery person to begin with, and i heard it makes you really depressed. Im 16 so depression isn't just from stress but also hormones i believe. Im not saying im a dr.doom depressed person, its just that can this stuff make me? I know a guy who dropped from our Soccer team when he was on accutane because he was too depressed to play, and he had been playing soccer his whole life and our team wins CIF every year, which makes me think the drug had a huge impact on him.

 
Old 01-30-2003, 05:54 PM   #2
Junior Member
 
Join Date: Jan 2003
Posts: 15
candy1111 HB User
Post

Remember that kid who flew a plane into a building a while after 9/11? He was supposedly on Accutane and people thought that that kind of contributed to his behavior. I'm not saying this to scare you, but Accutane is different for everybody. Ask anyone in this forum and you'll get people who got many different results from using it.

 
Sponsors Lightbulb
   
Old 01-30-2003, 06:12 PM   #3
Senior Member
 
Join Date: Aug 2002
Location: Houston, Texas, US
Posts: 265
Sparkle0036 HB User
Post

Because there have been reports of suicide in patients on Accutane, there is a legal connection. Meaning, doctors have a legal responsibility to monitor patients while on Accutane, especially those who previously have clinical depression. Many paitents go on Accutane without problems with depression. The key is to keep communication open. Don't bottle things up inside. If you feel like you're getting depressed, call your doctor, explain the situation, and ask to be removed from the drug.

 
Old 01-30-2003, 06:13 PM   #4
Senior Member
 
Join Date: Aug 2002
Location: Houston, Texas, US
Posts: 265
Sparkle0036 HB User
Post

Because there have been reports of suicide in patients on Accutane, there is a legal connection. Meaning, doctors have a legal responsibility to monitor patients while on Accutane, especially those who previously have clinical depression. Many paitents go on Accutane without problems with depression. The key is to keep communication open. Don't bottle things up inside. If you feel like you're getting depressed, call your doctor, explain the situation, and ask to be removed from the drug.

 
Old 01-30-2003, 08:30 PM   #5
Junior Member
(male)
 
Join Date: Jun 2002
Posts: 29
AcneTeen HB User
Post

My derm told me he could show me studies where more people were depressed who weren't on Accutane than those who were on it, or about the same number atleast. His point was that these people would be depressed anyways. He also said out of the more than 100 patients he has prescribed accutane to, no one has had any serious problems with depression. I really think it's a rare problem, but such a serious one that they have to hold it in high regard, just in case. there's my 2 cents.

 
Old 01-31-2003, 07:32 AM   #6
Junior Member
 
Join Date: Jan 2003
Posts: 11
MARY5860 HB User
Post

Most of that stuff about depression is hype. The guy that flew the plane in the building was proven not to have any acutane in his system. However if you smoke dope while on acutane it will make you more depressed.

 
Old 01-31-2003, 08:20 AM   #7
Junior Member
 
Join Date: Jan 2003
Location: New Jersey
Posts: 35
HappyGal10 HB User
Post

the only thing people on accutane get depressed about is their acne!! and the problem is exacerbated when one is on accutane b/c you get really tired, the skin looks dry and dull, and it brings out every possible zit on your face! this causes people to FEEL depressed. therefore, people have a tendancy to correlate the two. im 25 and have had problems with clinical depression my entire life so i was obviously skeptical to start accutane. im on the beginning of my third month now and although i have definitely went through some rough spots where i felt "depressed", i knew it was only b/c i was virtually in hiding b/c my face looked so bad, i never went outta my apt. at nights or on the weekends, i hid in my office all day at work, basically had no life!! THAT'S what made me feel depressed. other than that, ive been happier than ever (despite looking like pizza face at times) and havent had ANY trouble with depression. this whole depression thing is a big hype. one of hte keys to taking accutane successfully is understanding all the side effects prior to starting it, keeping a positive attitude thoughout the entire process, even when you look your worst, and trusting that it will work!!!

 
Old 01-07-2004, 05:45 PM   #8
Newbie
 
Join Date: Jan 2004
Posts: 1
jovial HB User
Re: Accutane and depression?

This is my layman's understanding of why Accutane can cause depression: What this drug is designed to do is suck fats and oils out of your skin. In the meantime is it also sucking fats and oils out of your other organs including the brain, which needs fats and oils to create a cheerful, happy outlook. Doctors, of course, won't tell you this, if they even know it. I would think that if doctors were knowledgable and upfront about this particular drug they are pushing, they would tell their patients to MAKE SURE THEY ARE GETTING PLENTY OF ESSENTIAL FATTY ACIDS in their diets through foods and/or supplelmentation. Any health food store has lots of great oil products. And stay away from hydrogenated oils by any means - which includes most junk food which you shouldn't be eating anyway if you are trying to clear up your skin. A good resource is "Fats That Heal, Fats that Kill".

 
Old 01-07-2004, 08:58 PM   #9
Member
 
Join Date: Aug 2003
Location: Honolulu
Posts: 83
hancho HB User
Re: Accutane and depression?

i was on accutane before
and when my acne got really worse initially during the accutane treatment, i tried to commit suicide.

 
Old 05-27-2004, 09:32 AM   #10
Newbie
 
Join Date: May 2004
Posts: 2
the viking HB User
Re: Accutane and depression?

Just thought I'd add my experience.

I unfortunately tried to take my life whilst on this drug. The effect it had on me was not so much depression per se. As many people have pointed out - it is normal for people to be depressed before they go on it. What I found was that it subtly affected my state of mind in such a way that I thought I was thinking very lucidly, when in fact I wasn't.

Instead of thinking "well, I'm depressed, I'll wait a bit and try to make things better" I was thinking "I am completely and utterly sure that the best thing to do is to kill myself". I was delusional.

Of course, I didn't realise this til afterwards, but thankfully my OD didn't kill me, though believe me, 100 paracetamol make you pretty sick for a good few days.

I knew someone else who went on the drug and her behaviour seemed drastically altered - it just rammed home the fact to me that this drug messes with your mind.

So I'm not saying don't use it (it did have some success for me), just be aware that it can really affect your mind.

Peace out.

 
Old 05-27-2004, 12:19 PM   #11
Newbie
 
Join Date: May 2004
Location: new york
Posts: 4
artietang HB User
Re: Accutane and depression?

Jovial, its funny because my doctor told me to stay about from fatty foods.

 
Old 05-27-2004, 03:19 PM   #12
Senior Veteran
(male)
 
Join Date: Mar 2004
Posts: 591
DiselPower4 HB User
Re: Accutane and depression?

Yeah bc it can raise ure lipids level and if its to high you have to get off of it. The cause of depression is what everyone said . Is It pretty much dries ure brain like it dries ure lips and face. Yeah, they found out that the kid didnt have accutane in his system. That acutally makes me mad bc ppl just want to blame accutane for hurting themselves or the parents just dont want to blame themselves . I was very depress b4 accutane b4 any med bc i had acne and it wouldnt go away like when i was younger. I know i havent got depress but i have been tired more. I also think u can make ureself depress just bc u think if u get on accutane u will get depress. Goood Luck everyone i know this drug was made to have a good and happy life not make you kill ureself.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Accutane?? - is there a link to depression later in life? zBrightEyez Acne 6 08-02-2006 04:07 PM
accutane and depression abstractbird Acne 0 03-08-2006 08:17 PM
La and Al's Accutane Support Group allibear Acne 40 02-25-2006 10:35 AM
Accutane-Induced Depression? Konamatic Depression 3 09-30-2005 06:18 PM
I'm Amazed at the Way Accutane is Pressed on Patients KJsMom Acne 16 06-12-2005 08:10 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Accutane
Aspirin
Benzoyl
Clindamycin
Differin
  Accutane
Aspirin
Benzoyl
Clindamycin
Differin







All times are GMT -7. The time now is 12:02 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!